Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 222, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 2008, 7:37 AM CDT for Jerauld County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2008, 7:37 AM CDT (12:37 UTC)
- Expired
- Jul 27, 2008, 8:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
County Jerauld County, SD
The radar
The Aberdeen radar (KABR), 150 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 8:07 AM CDT | HAIL 0.88 | Wessington Springs, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 11:34 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 0.6 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 271237
SVRFSD
SDC073-271315-
/O.NEW.KFSD.SV.W.0222.080727T1237Z-080727T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
737 AM CDT SUN JUL 27 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 815 AM CDT
* AT 737 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 10 MILES NORTHWEST OF WESSINGTON SPRINGS...OR 27
MILES SOUTHEAST OF MILLER...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESSINGTON SPRINGS AROUND 750 AM CDT...
ALPENA AROUND 800 AM CDT...
LANE AROUND 805 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT SUNDAY
MORNING FOR EAST CENTRAL SOUTH DAKOTA.
LAT...LON 4420 9834 4419 9834 4393 9834 4393 9892
4416 9893 4420 9884
TIME...MOT...LOC 1237Z 301DEG 26KT 4417 9867
$$
SCHUMACHER1 follow-up statement
000
WWUS53 KFSD 271303
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
803 AM CDT SUN JUL 27 2008
SDC073-271315-
/O.CON.KFSD.SV.W.0222.000000T0000Z-080727T1315Z/
JERAULD SD-
803 AM CDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR JERAULD COUNTY...
AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR WESSINGTON
SPRINGS...OR 28 MILES SOUTHWEST OF HURON...MOVING SOUTHEAST AT 34
MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
LANE AROUND 810 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4420 9834 4419 9834 4393 9834 4393 9892
4416 9893 4420 9884
TIME...MOT...LOC 1303Z 310DEG 29KT 4403 9855
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:45 AM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 27, 3:45 AM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CDT SUN JUL 27 2008 .DISCUSSION... COMPLEX AND ACTIVE WEATHER PATTERN EXPECTED THROUGH MONDAY NIGHT. TWO CONVECTIVE COMPLEXES OCURRING IN THE STATE. THE FIRST IS HEADING THROUGH THE KFSD AREA AND HAS BEGUN TO WEAKEN AS THE AIR MASS IS MORE STABLE OVER NW IA. HOWEVER...MID LEVEL CONVECTION HAS DEVELOPED ALONG THE 800 MB FRONT AND THAT IS EXPECTED TO REMAIN STRONG THROUGH MID MORNING...AFFECTING PRIMARILY SW MN AND EC SD. A SECOND CONVECTIVE COMPLEX IS ALONG THE SD/ND BORDER. THIS IS EXPECTED TO TURN TO THE SOUTHEAST AND MAY AFFECT THE NRN CWA LATER THIS MORNING AS 30 KT OF INFLOW WILL PROVIDE AMPLE INSTABILITY TO KEEP CONVECTION GOING. ALSO ENOUGH SHEAR TO KEEP THE GUST FRONT FROM ACCELERATING AHEAD. THE RESULT OF THIS CONVECTION WILL BE TO KEEP THE SURFACE BOUNDARY TO THE SOUTH OF I90...MORE IN LINE WITH THE NAM...WHICH WAS FOLLOWED FOR THIS FORECAST. WITH THE BOUNDARY IN PLACE AND DEW POINTS APPROACHING 70 F...IT WILL BE VERY UNSTABLE WITH MLCAPES AROUND 3000 J/KG AND BULK SHEAR WILL BE 35 TO 45 KTS. A SHORTWAVE MOVING IN FROM SE MT WILL REACH CNTRL SD BY MID AFTERNOON AND EXPECT NEW CONVECTION TO DEVELOP ALONG THE BOUNDARY IN SC SD AND SPREAD EAST OR ESE TOWARD SUX AND INTO NW IOWA. ENOUGH ORGANIZATION EXPECTED FOR ISOLATED SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND WIND IN EXCESS OF 50 KTS. LCL COULD BE LOW ENOUGH AND ENOUGH SHEAR IN THE LOWEST 1 KM THAT AN ISOLATED TORNADO IS POSSIBLE. WHILE CLOUDS WILL HOLD TEMPS DOWN EARLY...EXPECT ENOUGH SUN...ESP WEST OF I29 FOR TEMPS TO REACH THE UPPER 80S. FARTHER EAST...TEMPS WILL STAY IN THE LOWER 80S. CONVECTION IS EXPECTED TO MOVE SOUTHEAST OF THE AREA THIS EVENING AS THE WAVE MOVES INTO IOWA. WHILE A WEAKER LOW LEVEL JET WILL BECOME ESTABLISHED TONIGHT...THERE IS NOT A LOT OF SUPPORT FOR ASCENT AS WEAK RIDGING ALOFT OCCURS. MID-LEVEL FRONTOGENESIS AND INSTABILITY MAY BE ENOUGH TO PRODUCE AN ISOLATED THUNDERSTORM ALONG OR N OF I90. THESE STORMS ARE NOT EXPECTED TO BE SEVERE WITH ONLY SOME PEA SIZE HAIL POSSIBLE. MONDAY WILL BE A VERY WARM DAY AS THE MID LEVEL BOUNDARY MOVES NORTH AND THE CWA IS WELL INTO THE WARM SECTOR. FOR NOW...EXPECT 90S ONLY IN THE JAMES AND MISSOURI RIVER VALLEYS ALTHOUGH IF WARM AIR SURGES FARTHER NORTH COULD SEE 100 AROUND 9V9 AND 90S OVER MUCH OF SE SD AND NW IA. WITH A STRONG CAP IN PLACE MUCH OF THE DAY...IT WILL ALSO BE VERY HUMID AND HEAT INDICES WILL BE IN THE MID TO UPPER 90S IN THE MISSOURI VALLEY INCLUDING SUX. A BOUNDARY AND STRONGER WAVE WILL APPROACH THE CWA LATE IN THE AFTERNOON...SO HAVE A CHANCE OF THUNDERSTORMS IN THE LATE AFTERNOON WEST OF THE JAMES RIVER. THIS CHANCE WILL INCREASE IN THE EVENING AS THE WAVE MOVES THROUGH WITH THE BOUNDARY. AGAIN...VERY UNSTABLE AIR IN PLACE BUT SHEAR WILL BE LESS...20-30 KTS SO STORMS LIKELY TO BE MORE MULTICELLULAR. HOWEVER...WITH THETA-E DIFFERENCES GREATER THAN 30K OVER MUCH OF THE AREA...DAMAGING WINDS WILL BE A GREATER THREAT...ESPECIALLY IF STORMS ORGANIZE INTO A LINEAR SYSTEM. CONVECTION IS EXPECTED TO BE THROUGH THE AREA BY TUESDAY MORNING. DID NOT MAKE CHANGES BEYOND TUESDAY DUE TO CONVECTION EARLY THIS MORNING. && .AVIATION... CONVECTION WILL BRING WIND GUSTS TO 40 KTS EARLY THIS MORNING IN SW MN AS WELL AS AROUND INTO KFSD PRIOR TO 10Z. OTHER CONVECTION COUDL AFFECT KHON THROUH MID MORNING. ANY CONVECTION WILL PRODUCE A BRIEF PERIOD OF MVFR VSBYS AND CIGS. MORE CONVECTION EXPECTED LATER THIS AFTERNOON WILL PRIMARILY AFFECT ALONG AND SOUTH OF I90. THIS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...WIND GUSTS IN EXCESS OF 50 KTS AND MVFR OR EVEN A BRIEF PERIOD OF IFR CONDITIONS. BEST CHANCE OF THIS CONVECTION WILL BE FROM 20Z - 02Z. PRIMARILY VFR CONDITIONS EXPECTED AFTER 02Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Jul 27, 3:55 AM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 AM CDT SUN JUL 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 355 AM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS EARLY THIS MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA MAY PRODUCE HAIL UP TO PENNY SIZE. THERE WOULD ALSO BE A CHANCE OF WIND GUSTS TO 60 MPH IF STORMS DEVELOP THIS MORNING AROUND HURON AND DE SMET. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AROUND THE JAMES RIVER IN SOUTH DAKOTA AND MOVE EAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY LATE AFTERNOON. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF INTERSTATE 90 WHERE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 65 MPH WILL BE POSSIBLE. THERE COULD ALSO BE AN ISOLATED TORNADO NEAR THE MISSOURI RIVER LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON AND MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAIN. THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT. THE BEST CHANCES FOR STORMS WILL BE ALONG AND EAST OF I-29. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, Jul 27, 1:38 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
138 AM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST WESSINGTON SPRINGS 44.08N 98.57W
07/27/2008 E60 MPH JERAULD SD LAW ENFORCEMENT
&&
TRMLocal storm report, Jul 27, 1:58 AM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
158 AM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0156 AM TSTM WND GST WOONSOCKET 44.05N 98.27W
07/27/2008 E60 MPH SANBORN SD TRAINED SPOTTER
&&
CJANSENLocal storm report, Jul 27, 2:14 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 AM TSTM WND GST FEDORA 44.01N 97.79W
07/27/2008 E60 MPH MINER SD TRAINED SPOTTER
&&
CJANSENThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld, Sanborn | 51 min |
| Jul 27, 1:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Davison, Hanson, Jerauld, Kingsbury, Miner and 1 more | 45 min |
| Jul 27, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Kingsbury, Lake, McCook, Miner and 2 more | 43 min |
| Jul 27, 6:51 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 54 min |
| Jul 27, 7:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 20 min |
| Jul 27, 8:08 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Jerauld, Sanborn | 37 min |
| Jul 27, 9:12 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 33 min |
| Jul 27, 9:47 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.